Skip to content
My WebMD Sign In, Sign Up
ear is on fire
avatar
aadenzer posted:
Every once in a while the tips of my ears feel like they are on fire, and the skin turns a little red. Its usually my left ear but right now its both. It happens at random times and its really annoying. Cold compresses do not help. I've asked my doctor and she looked at me like I was crazy. I know I do not have an infection and I do not have a piercing in that ear. Any thoughts?
Reply
 
avatar
Rod_Moser_PA_PhD responded:
This is a relatively frequent question on the ENTBoard. Red, hot ears are interesting phenomena that many people experience. For some unknown reason, warm, oxygen-rich blood is being shunted to your outer ears. This is a variation of simple blushing. Sometimes, people can even experience pain when this happens?not just embarrassment.

If your problem is severe, there are only a few medical options to treat it. Some ENTs use beta-blockers (drugs that are traditionally used to treat high blood pressure and other cardiac problems). Sometimes beta-blockers will help?sometimes they don?t.
 
avatar
wellnessmom4 responded:
To my doctor's credit, he is very good at conveying that he thinks I'm crazy without actually LOOKING at me like he thinks I'm crazy. I think they teach this in medical school. Your doctor must have skipped class that day.

P.S. I'm not making light of your condition. I get hot flashes, just not on my ears. I'm just in a silly mood tonight and killing time.
 
avatar
RAM4980 responded:
Hi,

I have also had this randomly happen and it usually affects one ear. I'am also on beta blockers and have had this happen but I remember this happening when I was not prescribed the beta blockers yet, so I really don't think that plays a role.( beta blockers for a mitral valve prolapse/tachycardia 50mg xr) I always thought it had something to do with blood pressure. It would be interesting to find out what really causes this.
 
avatar
Rod_Moser_PA_PhD responded:
Beta blockers are used to TREAT red, hot ears....they do not cause it. The cause is really unknown. Some people just are blessed with an abundant blood supply to the outer ears and subject to blushing....that is all that it is. No one is really doing any research on this "non-disease".
 
avatar
SMJC1105 responded:
Its funny you should say that. I actually get that sometimes too. At first it used to scare me cuz it wouldn't stop. it is usually only one year at a time. i believe it is my anxiety that causes it, even if I don't think I feel that anxious. But I also blame my antidepressants sometimes. I dont remember if I got hot ears off the pills or not. So hope that helps you. And your right. It is annoying when you put a cold rag on it but it does nothing and you have to wait till it goes away
 
avatar
shadowfax99 responded:
Hi! I have another possibility why your ear(s) turn red and hot. You might be having an allergic reaction to something. I read a book by Dr. Doris Rapp, and she also had a video about how allergens affect behavior, learning, cognition, the body. I went up to her office in Buffalo, NY and my son had a series of allergy tests using Provocative/Neutralization Testing. They baseline the BP and pulse. They place an allergen transdermally under the skin, set a timer for 10 minutes and note all physical, cognitive, and behavioral changes. When done, they check the pulse again. They either reduce down or increase the allergen transdermally until the reaction stops. That's the dosage needed to stop that allergic reaction. My son's ears changed to red - sometimes 1 ear, sometimes both. Usually that ear would be hot. I found out my son is allergic to the histamine (what we generate in our bodies) in his own body. When it was introduced transdermally, his ears went red, and he threw the clipboard and timer across the room. If you can take Benadryl or Severe Allergy Benadryl, try seeing if taking the Benadryl stops the ear from turning red. I found it helped me, and my kids. Good luck.
 
avatar
scooter186 responded:
Sometimes when I drink wine, I have this problem, ears get red and warm. Eventually it will go away.
 
avatar
SusieBee1947 responded:
My left ear always gets very hot. It never goes into the right ear and it doesn't get red. I have asked my Dr. what the problem might be but he does not have an answer as yet. I take a lot of medications and wonder if any of them are the cause.
 
avatar
Rod_Moser_PA_PhD responded:
This is a relatively frequent question on the ENTBoard. Red, hot ears are interesting phenomena that many people experience. For some unknown reason, warm, oxygen-rich blood is being shunted to your outer ears. This is a variation of simple blushing. Sometimes, people can even experience pain when this happens; some experience heat.

The condition is harmless. Other than trying a class of drugs called beta-blockers - used for high blood pressure and heart conditions -- there is really little that can be done to cure this condition.
 
avatar
sarahcou responded:
my grandson is20 months red hot ear today for first time what would that be
 
avatar
Rod_Moser_PA_PhD responded:
I don't know....I have no way of examining him, but a red, hot ear may just be a variation of blushing -- not an uncommon problem if you read the rest of these postings. If you are suspected that there is something else going on with his ears, like an infection, he will need to be seen by a medical provider so he can be properly examined and diagnosed.


Helpful Tips

Earaches
I had pressure behind the eye and earache, even after using neti pot, suction machine and fluticasone. I found those worked great for ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.